Montana, 2007Hail and Damaging Wind in Montana, July 1, 2007
July 1, 2007 · NWS GGW · 12 events in 4 counties and zones
Isolated severe weather occurred during the afternoon and evening hours across a portion of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe weather occurred during the afternoon and evening hours across a portion of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 1, 1:13 PM MST, 2 minutes earlier.
Area forecast discussion, Jul 1, 1:13 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
213 PM MDT SUN JUL 1 2007
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
THROUGH MONDAY THE AREA WILL REMAIN IN AN UNSETTLED SOUTHWEST FLOW
ALOFT. AS AN UPPER RIDGE BEGINS TO RETROGRADE THE UPPER FLOW
BECOMES MORE NORTHWEST BY TUESDAY ALLOWING IT TO BECOME MORE
STABLE AND DRY OUT. TEMPERATURES WILL BE ABOVE AVERAGE EARLY THIS
WEEK.
TONIGHT...A SURFACE LOW IS SITTING ACROSS WESTERN SD WITH AN
INVERTED SURFACE TROUGH EXTENDING NORTH THROUGH WESTERN ND.
POTENTIAL STILL THERE FOR A ROUND OF SEVERE WEATHER THIS EVENING.
ELEVATED CONVECTION WHICH MOVED INTO THE AREA OVERNIGHT INTO THIS
MORNING CONTINUES TO PERSIST IN A NARROW BROKEN BAND FROM NEAR
LEWISTOWN TO PLENTYWOOD THIS AFTERNOON. THIS CONVECTION WILL LEAVE
AROUND OUTFLOW BOUNDARIES. STRONG DAYTIME HEATING THIS AFTERNOON
WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE WITH THE LIFTED INDEX
PROGGED TO DROP TO AROUND -5C AND SBCAPE VALUES AROUND 1500J/KG.
THE 0-6KM SHEAR IS ON THE ORDER OF 40 KTS. INITIALLY THE GREATEST
THREAT IS LIKELY TO BE LARGE HAIL...BUT AS CONVECTION LIKELY
DEVELOPS INTO AN MCS IN EXTREME EASTERN MONTANA OR WESTERN NORTH
DAKOTA LATER THIS EVENING THE BIGGER THREAT MAY TURN TO DAMAGING
WIND GUSTS.
THE SPECIAL 18Z KGGW SOUNDING HAD A STRONG LOW LEVEL INVERSION DUE
TO CLOUDS AND PERSISTENT SHOWERS IN THE AREA THIS MORNING...BUT
LOOKED PRETTY FAVORABLE FOR SEVERE WEATHER ABOVE THE INVERSION.
MODIFYING THE SOUNDING FOR SURFACE TEMPERATURES IN THE MID 80S
(CONVECTIVE TEMPERATURE) WOULD GIVE US ABOUT 2200J/KG OF CAPE AND A
-6C LI. NOT SURE THAT THIS IS GOING TO HAPPEN THOU AS SHOWERS KEEP
DEVELOPING JUST TO THE SOUTHWEST OF THE CWA AND CONTINUE TO TRACK TO
THE NORTHEAST. RIGHT NOW WOULD TEND TO FAVOR AREAS SOUTH OF THE
MISSOURI RIVER AS HAVING THE HIGHEST THREAT OF SEVERE WEATHER...WITH
OUTFLOW BOUNDARIES FROM THE CONVECTION TO THE NORTH AND MORE SOLAR
HEATING OWING THE LESS CLOUD COVER.
MONDAY...THE UPPER FLOW REMAINS OUT OF THE SOUTHWEST AS AN UPPER
RIDGE REMAINS IN PLACE NEAR THE 4-CORNERS REGION AND AN UPPER TROUGH
REMAINS WELL OFF THE BC COAST. THE SURFACE FEATURES EITHER
RETROGRADE OR RE-FORM WITH A SURFACE TROUGH ACROSS EASTERN MONTANA.
THIS MAY SET UP ANOTHER ROUND OF THUNDERSTORMS DURING THE AFTERNOON
AND EVENING AND THE POTENTIAL FOR SEVERE WEATHER AGAIN. THE AXIS OF
GREATEST INSTABILITY LOOKS TO BE FROM ABOUT THE BLACK HILLS UP INTO
OUR SOUTHEAST ZONES DURING THE AFTERNOON AND EVENING. WILL MAKE
MENTION OF SEVERE DURING THE AFTERNOON AND EVENING ACROSS THE
SOUTHEAST ZONES.
MON NIGHT & TUESDAY...GFS AND WRF HINT THAT AN MCS DEVELOPS ACROSS
SOUTHERN SASKATCHEWAN MONDAY EVENING AND DROPS SOUTHEAST INTO
WESTERN NORTH DAKOTA OVERNIGHT. THERE MAY STILL BE SOME SEVERE
THREAT DURING THE EVENING IN THE EASTERN ZONES...BUT IT SHOULD COME
TO AN END BY MIDNIGHT. SHOULD AN MCS FORM THERE SHOULD BE SOME
SUBSIDENCE IN IT/S WAKE WITH SOME DRIER AIR TO WORK INTO THE WESTERN
ZONES OVERNIGHT. BY TUESDAY THE UPPER RIDGE REFORMS WITH THE RIDGE
AXIS TO THE WEST OF THE LOCAL AREA AND A WEST/NORTHWEST FLOW ALOFT.
THIS SHOULD MAKE FOR A DRIER DAY...WITH PERHAPS ENOUGH INSTABILITY
FOR AN ISOLATED SHOWER OR THUNDERSTORM ACROSS ONLY THE SOUTHEAST
ZONES. HEIGHTS AND THICKNESS VALUES QUITE HIGH AND TEMPERATURES
WILL BE WELL ABOVE AVERAGE...BUT CERTAINLY NOT AS HOT AS IT WILL
LIKELY BE LATE IN THE WEEK...BUT MORE ON THAT IN THE EXTENDED
DISCUSSION THAT FOLLOWS. CB
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
UPDATE...UPPER RIDGE DOMINATES OVER MONTANA FOR MOST OF THE WEEK.
THE CURRENT HOT AND DRY FORECAST LOOKS REASONABLE AT THIS POINT.
THE MAIN QUESTION MARK IN THE FORECAST IS WHEN WILL THE RIDGE
BREAK DOWN. THE MODELS HAVE THE RIDGE FLATTENING NEXT WEEKEND AND
BRINGING A COLD FRONT THROUGH THE FORECAST AREA. THE MODELS
CURRENTLY TIME THIS FRONT FOR SATURDAY BUT THERE HAS BEEN SOME RUN
TO RUN VARIATIONS WITH THIS FRONT. WILL KEEP SATURDAY HOT AND
SUNDAY COOLER FOR NOW. FORRESTER
PREVIOUS LONG TERM...THE PATTERN TAKES ON A VERY MID-SUMMER
LOOK...WHICH IS GENERALLY HOT AND DRY. MODELS ARE IN GOOD
AGREEMENT WITH A LARGE AND STRENGTHENING CLOSED UPPER HIGH OVER
THE WESTERN AND PLAINS STATES. THIS RIDGES NORTH INTO MONTANA WITH
500 MB HEIGHTS EXCEEDING 590 DM THU AND FRI. THICKNESSES CLIMB TO
THE 580S DM FRI AND SAT. THESE 2 FACTORS LONG USUALLY MEAN THERE
WILL BE SOME LOCATIONS REACH 100. HAVE RAISED HIGHS ABOVE MOS FRI
AND SAT.
THE RIDGE WEAKENS A BIT INTO A FLAT WESTERLY FLOW OVER THE
WEEKEND. THIS IS LIKELY TO DRIVE A COOL FRONT FROM THE NW THRU
HERE SAT NIGHT OR SUN. UPPER SUPPORT INITIALLY LOOKS WEAK...SO
EXPECT CONVECTION TO BE VERY ISOLATED...SO WILL KEEP POPS VERY
LOW. MODELS VARY SOME ON TIMING OF THE FRONT TOO. SIMONSEN
&&
.AVIATION...
SCATTERED TO BROKEN LAYERS CLOUDS WITH BASES AT OR ABOVE 6K FT
AGL WILL PREVAIL EXCEPT NEAR THUNDERSTORMS THROUGH SUNSET. LOOK FOR
SCATTERED THUNDERSTORMS THROUGH THIS EVENING THAT MAY BRING BRIEF
PERIODS OF MVFR CEILINGS AND VISIBILITY ALONG WITH ERRATIC GUSTY
WINDS. EXPECT ISOLATED SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT
TONIGHT WITH SCATTERED MID LEVEL OR HIGHER CLOUDS. MORE
THUNDERSTORMS ARE POSSIBLE DURING THE DAY ON MONDAY WITH A MIX OF
MID AND HIGH LEVEL CLOUDS. GFF
&&
.CLIMATE...
THE JUNE WEATHER SUMMARY IS NOW AVAILABLE FOR GLASGOW. PLEASE SEE
GTFCLMGGW OR CXUS55 KGGW FOR MORE DETAILS. THE SUMMARY IS ALSO
AVAILABLE ON THE CLIMATE SECTION OF OUR WEB PAGE AT:
HTTP://WWW.WEATHER.GOV/GLASGOW
CB
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 1, 7:25 AM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
825 AM MDT SUN JUL 1 2007
MTZ016>027-059>062-021200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
825 AM MDT SUN JUL 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
LOOK FOR ISOLATED THUNDERSTORMS OVER NORTHEAST MONTANA THIS
MORNING. THE THUNDERSTORMS WILL BECOME SCATTERED ACROSS THE AREA
THIS AFTERNOON AND EVENING. SOME STORMS THIS AFTERNOON AND EVENING
WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY...MAINLY ALONG AND
SOUTH OF THE YELLOWSTONE RIVER. IF ANY THUNDERSTORMS DEVELOP ON
MONDAY...THE STORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE
MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Sheridan
- When
- July 1, 1:15 PM MST to 1:25 PM MST
- Where
- Sheridan County, 1 mi N of Raymond
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.895, -104.570
The hail covered the ground and lasted about 10 minutes. The size of the hail ranged from pea to quarter. Estimated that one inch of rain fell in 20 minutes.
Hail, Petroleum
- When
- July 1, 3:00 PM MST
- Where
- Petroleum County, 20 mi NNW of Winnett
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 47.267, -108.513
The hail covered the ground and was accompanied by heavy rain.
Hail, Petroleum
- When
- July 1, 3:00 PM MST to 3:20 PM MST
- Where
- Petroleum County, 14 mi NE of Winnett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.143, -108.140
Hail, Petroleum
- When
- July 1, 3:20 PM MST to 3:25 PM MST
- Where
- Petroleum County, 18 mi N of Winnett
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.260, -108.350
The hail ranged in size from pea to penny.
Hail, Garfield
- When
- July 1, 3:53 PM MST
- Where
- Garfield County, Mosby
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.000, -107.870
The hail ranged in size from marble to ping pong size. The wind was estimated at 40 to 50 mph.
Hail, Garfield
- When
- July 1, 4:00 PM MST
- Where
- Garfield County, 7 mi N of Mosby
- Measured
- 1.75 in hail
- Injuries
- 1 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 47.101, -107.870
A woman was caught outside and received several bruises.
Thunderstorm Wind, Petroleum
- When
- July 1, 4:10 PM MST to 4:12 PM MST
- Where
- Petroleum County, 18 mi ESE of Winnett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.900, -107.998
Hail, Sheridan
- When
- July 1, 4:16 PM MST
- Where
- Sheridan County, 11 mi N of Plentywood
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.939, -104.570
The visibility was reduced to near zero in heavy rain and hail.
Hail, Sheridan
- When
- July 1, 4:20 PM MST
- Where
- Sheridan County, 2 mi N of Raymond
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.909, -104.570
The hail ranged in size from dime to penny.
Hail, Sheridan
- When
- July 1, 4:35 PM MST to 4:38 PM MST
- Where
- Sheridan County, 8 mi NE of Raymond
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.962, -104.445
The hail ranged in size from pea to quarter.
Hail, Sheridan
- When
- July 1, 5:00 PM MST
- Where
- Sheridan County, 3 mi SW of Comertown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.869, -104.297
Hail, Phillips
- When
- July 1, 5:00 PM MST to 5:05 PM MST
- Where
- Phillips County, 9 mi S of Dodson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.270, -108.230
The hail ranged in size from pea to quarter.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, July 1 to 12, 20073 deaths · $200,000 · 1 event
- Flash Flooding and Flooding in Kansas, July 1 to 4, 20071 death · $149 million · 21 events
- Flooding in Kansas, July 1 to 3, 20071 death · $1.1 million · 5 events
- Flooding in Missouri, July 1 to 7, 2007$500 million · 5 events
- Hail and Damaging Winds in Florida, July 1, 20071 death · 1 injured · $15,000 · 1 in hail · 8 events
- Flooding in Kansas, July 1 to 8, 2007$26 million · 3 events
- Rip Current in North Carolina, July 1, 20071 death · 1 event
- Flood in Oklahoma, July 1 to 9, 2007$20 million · 1 event
- Drought in Mississippi, July 1 to 4, 2007$2.6 million · 42 events
- Flash Flooding and Flooding in Texas, July 1 to 3, 20073 injured · $930,000 · 21 events
- Hail and Damaging Winds in Georgia, July 1, 2007$995,000 · 1.75 in hail · 27 events
- Drought in California, July 1 to 31, 2007$2.0 million · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30988, 30990, 31009, 30992, 31031, 31030, 31011, 30996, 30997, 30998, 30999, 31000.